Includes Expert Content
Dr. G. Seroquel
avatar
ddnos posted:
Hi Dr. G.

I stopped taking Seroquel for sleep on a nightly basis a 2 or 3 weeks ago. Since then, I have taken it 3 times. I noticed all three times when I woke up in the morning, my ears felt similar to when one might get water in their ears - i think that's how it would be described.

The first time I didn't know if it was because of the Seroquel until the next day, it wasns't there, then I waited about 5 days, took seroquel that night, then woke up in the morning with that sensation in my ears (hearing temporary compromised). I did that "test" a few times and each time, my hearing was that way in the morning after taking seroquel the night before, but not when I didn't take it.

I have sinced read that Seroquel can cause hearing loss in a small percentage of people who take it.

I'm not concerned that the small dose I have taken (25mg or half that) for sleep is going to cause hearing loss for me, and in fact, I'm choosing not to take it except if I'm REALLY having a hard time sleeping. But since noticing that with my hearing when I do take it, I'm wondering if I should just leave it alone period? Maybe I'm one of those very few whose hearing could be effected by Seroquel? What do you think?

(I'm temporarily without a doctor as mine retired and I don't see my potential new one until March 1)

Thank you for your time
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Debbie,

I haven't encountered hearing loss with Seroquel, or any other antipsychotics and I'd be hard-pressed to offer a scientific explanation of why there could be an association...I wasn't able to find any reports of this phenomenon in a a quick search of the peer-reviewed medical literature, so it's hard to offer an explanation. When people use Seroquel as a sleep aid it's basically for its Benadryl-like antihistamine effects rather than the other unique properties of Seroquel as an antipsychotic, antimanic, anti-anxiety or antidepressant drug; one might consider trying Benadryl instead of Seroquel for insomnia and if the hearing problem continued then it's probably a temporary result of the antihistamine effects.

Dr. G.